Alert archive / Colorado / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 64, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 26, 2020, 2:39 PM MDT for Douglas County, Elbert County, Colorado. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2020, 2:39 PM MDT (20:39 UTC)
- Expired
- Jun 26, 2020, 3:30 PM MDT
- In force
- 51 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Douglas County, CO, Elbert County, CO
The radar
The Denver radar (KFTG), 51 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 2:51 PM MDT | HAIL 1.25 | 2 S Castle Rock, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 1:12 PM MDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -365 J/kg
- Mixed-layer LCL
- 1341 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
441
WUUS55 KBOU 262039
SVRBOU
COC035-039-262130-
/O.NEW.KBOU.SV.W.0064.200626T2039Z-200626T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
239 PM MDT Fri Jun 26 2020
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northeastern Douglas County in northeastern Colorado...
Northwestern Elbert County in east central Colorado...
* Until 330 PM MDT.
* At 238 PM MDT, a severe thunderstorm was located over northwestern
Castle Rock, or 22 miles south of Denver, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. People and
animals outdoors will be injured. Expect hail damage to
roofs, siding, windows, and vehicles.
* Locations impacted include...
Eastern Highlands Ranch, Castle Rock, Parker, Lone Tree, Elizabeth,
Ponderosa Park, Castle Pines, The Pinery, Franktown, Perry Park and
Sedalia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near lake, get away from the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3924 10498 3955 10495 3956 10452 3925 10454
TIME...MOT...LOC 2038Z 268DEG 24KT 3941 10489
HAIL...1.50IN
WIND...60MPH
$$
RPK2 follow-up statements
341
WWUS55 KBOU 262059
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
259 PM MDT Fri Jun 26 2020
COC035-039-262130-
/O.CON.KBOU.SV.W.0064.000000T0000Z-200626T2130Z/
Douglas CO-Elbert CO-
259 PM MDT Fri Jun 26 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR NORTHEASTERN DOUGLAS AND NORTHWESTERN ELBERT COUNTIES...
At 258 PM MDT, a severe thunderstorm was located over Franktown, or
24 miles southeast of Denver, moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. People and
animals outdoors will be injured. Expect hail damage to
roofs, siding, windows, and vehicles.
Locations impacted include...
Castle Rock, Parker, Elizabeth, Ponderosa Park, Castle Pines, The
Pinery and Franktown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near a lake, get away from the water and move indoors or
inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3925 10493 3955 10488 3956 10452 3925 10454
TIME...MOT...LOC 2058Z 272DEG 18KT 3941 10474
HAIL...1.50IN
WIND...60MPH
$$
RPK450
WWUS55 KBOU 262125
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
325 PM MDT Fri Jun 26 2020
COC035-039-262135-
/O.EXP.KBOU.SV.W.0064.000000T0000Z-200626T2130Z/
Douglas CO-Elbert CO-
325 PM MDT Fri Jun 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DOUGLAS AND
NORTHWESTERN ELBERT COUNTIES WILL EXPIRE AT 330 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central Colorado.
LAT...LON 3925 10493 3955 10488 3956 10452 3925 10454
TIME...MOT...LOC 2125Z 268DEG 24KT 3942 10452
$$
RPKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 9:00 AM MDT, 5 hours 39 minutes earlier.
Area forecast discussion, Jun 26, 9:00 AM MDT, 5 hours 39 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 900 AM MDT Fri Jun 26 2020 .UPDATE... Issued at 847 AM MDT Fri Jun 26 2020 Main concern today is the severe weather threat across the plains this afternoon and evening with main impact of damaging winds, large hail and even tornadoes possible. SPC has pretty much of all of Eastern Colorado in a slight risk today which has been expanded to include the foothills as well. Ingredients coming together for a rather active day. Moisture has been replenished over the plains this morning following last night's frontal push. Surface dewpoints have risen back into the 50s across all of the plains while precipitable water values have increased and ranges between .70" to around an inch on the plains, as noted on 12Z DNR sounding (.85"), and on integrated PW trends from GPS. This is about a 4 tenths jump in pw value's in the past 12 hours. Dewpoints expected to remain in the 50s with with shallow upslope easterly flow expected over the Front Range with surface high pressure over Wyoming. Given the moisture today and expected pw values around an inch, certainly some heavy rainers may produce some street flooding and minor flood issues. Storm motions should be quick enough given modest westerly flow to keep overall flash flood threat on the lower side. As for stability issues, the low clouds did not materialize across the plains this morning except some patches of stratus trying to advect westward over the far northeast plains at this hour. With more heating expected this will help in the destabilization of the airmass. Still, morning sounding at Denver showed several inversions between 650 and 750mb so would need about 86 degrees for surface based convection. Looks like we'll need some help from initial outflow boundaries from Mountain/higher terrain convection to get things to spark off on the plains. Shear is sufficient for severe storms with mid level flow around 30- 40kt. There is a weak trof which will pass by in the westerly flow but QG signal is pretty weak or almost non existent. ML CAPE values are in the 1000-1800j/kg range and sufficient for severe storms along with strong mid level flow. Initial convection will be over the higher terrain of the foothills and Palmer Divide between and noon and 2 pm and then spread over the plains from mid to late afternoon. Overall biggest threat looks to be on the Palmer Divide with a bit higher tornado threat there with low level convergence meeting into surface southeast flow. Main threats will be large hail, damaging winds and heavy rain. Overall convection will end from west to east this evening. && .SHORT TERM...(Today and tonight) Issued at 252 AM MDT Fri Jun 26 2020 For today, a cool and moist airmass extend from the foothills and Palmer Divide eastward across the northeast plains. SPC has placed a slight risk of severe thunderstorms to the south and east of Denver, with a marginal risk elsewhere, including the Front Range Foothills, the rest of the I-25 corridor and northeast plains. Damaging wind and large hail the main threats, with the potential for a weak tornado or two. Higher perceptible water will allow for locally heavy rainfall as well. Still expect low clouds to develop along the urban corridor this morning then break up somewhat by late morning. A moderate westerly flow aloft will be over the forecast area with a weak mid level trough stretching from southwest South Dakota into northern UT. RAP/NAM12 forecast soundings indicate significant CAPE values this afternoon. ML 100 CAPEs range from around 1500 j/kg in Denver to 1900 j/kg near Akron and Limon. Favorable shear parameters to severe thunderstorms as well with precipitable water values near one inch. Latest RAP and HRRR runs generate thunderstorms over the foothills around noon, then move the storms eastward across the I-25 corridor from 1-4 pm, then the plains in from 4-10 pm. The storms from around Denver to points east and south appear to track more to the southeast possibly stick to the boundary layer theta-e moisture gradient, with the storms further north driven more with the general flow aloft and weak dynamics associated with the mid level trough. By late this evening, there should be a steady improvement from west to east as the airmass dries out and stabilizes. .LONG TERM...(Saturday through Thursday) Issued at 330 AM MDT Fri Jun 26 2020 Medium range forecasts continue to forecast an evolving upper air pattern which will leave northeast Colorado with a typical cycle of sunny mornings and afternoon thunderstorms through most of the upcoming week. Over the next 24 to 48 hours, a deep trough and upper level low are forecast to develop over the Pacific Northwest. As this upper level feature develops, Colorado will come under increasing southwesterly flow aloft. After the trough develops, medium range models are in fairly strong agreement that it will remain in place through the first half of next week. During that time, eastern Colorado will be under a series of surface lee troughs that develop downstream from the mountains and foothills. The presence of the lower surface pressure will help draw Gulf of Mexico moisture into eastern Colorado, to varying degrees each day. The mix of moisture, daytime heating and airmass de-stabilization, and southwesterly winds aloft will produce shower activity along the foothills and out onto the plains each afternoon. Tuesday appears that it might be the day with a little bit stronger thunderstorms than on other days since it looks like the upper trough over the Pacific Northwest will be ejecting over the northern and central Rockies. Temperature-wise, afternoon highs should be around normal through most of the week. The threat of heavy rainfall from the afternoon thunderstorms will need to be assessed each day. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 847 AM MDT Fri Jun 26 2020 Stratus did not materialize this morning at terminals with VFR conditons remaining this morning. Expect a round of thunderstorms this afternoon, some severe with the best window of storms between 21z-00z at local terminals. Could see ILS approaches within thunderstorms along with strong winds up to 45kt and hail. Surface winds expected to be east and northeast prior to onset of convection. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Entrekin SHORT TERM...Cooper LONG TERM...Dankers AVIATION...Entrekin
Hazardous weather outlook, Jun 26, 10:24 AM MDT, 4 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1024 AM MDT Fri Jun 26 2020 COZ030>051-271630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1024 AM MDT Fri Jun 26 2020 ...Severe Storms Possible Today... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will begin to develop over the mountains, foothills and Palmer Divide between noon and 2 pm, and then spread over the plains through the rest of the afternoon and evening. Some storms may become severe over the area, especially targeting locations over the Front Range foothills, Palmer Divide and areas towards the Wyoming and Nebraska borders. Upslope flow behind last nights cold front has brought in higher moisture levels and stronger shear. The main threats will be damaging thunderstorm winds to 70 mph, and large hail up to golfball size. Enough shear will be present for a weak tornado or two, especially across the Palmer Divide. Locally heavy rainfall can also be expected due to the higher moisture levels in the atmosphere. Those with plans to be outdoors should remain alert, and have a way to receive weather warnings. Storms will generally diminish from west to east through the late evening hours. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Warmer temperatures will return over the weekend and into early next week as the diurnal trend of scattered afternoon thunderstorms continues from the foothills out onto the plains. Saturday and possibly Tuesday look like days with a better chance of strong thunderstorms, mainly across the eastern plains. Locally heavy rain and gusty winds will be the main threats from the general thunderstorms, with hail and strong outflow from the stronger storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 1 pm today especially in the targeted areas noted above.
In the hours before
Special weather statement, Jun 26, 1:01 PM MDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Denver CO
101 PM MDT Fri Jun 26 2020
COZ036-261930-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
101 PM MDT Fri Jun 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLEAR CREEK AND WEST
CENTRAL JEFFERSON COUNTIES UNTIL 130 PM MDT...
At 101 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Harris Park, or 28 miles southwest of Denver,
moving east at 10 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Evergreen, Aspen Park, Pine Junction, Conifer and Indian Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3945 10548 3946 10549 3951 10550 3952 10544
3950 10542 3953 10542 3951 10541 3952 10539
3951 10537 3950 10536 3951 10534 3957 10541
3959 10541 3960 10546 3958 10549 3962 10548
3965 10525 3943 10526
TIME...MOT...LOC 1901Z 267DEG 7KT 3955 10542
RPKSpecial weather statement, Jun 26, 1:21 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Denver CO
121 PM MDT Fri Jun 26 2020
COZ033-035-261945-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
121 PM MDT Fri Jun 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARIMER COUNTY
UNTIL 145 PM MDT...
At 121 PM MDT, Doppler radar was tracking a strong thunderstorm near
Glen Haven, or 23 miles west of Fort Collins, moving east at 15 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Estes Park, Glen Haven, Cedar Cove and Drake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Colorado.
LAT...LON 4053 10526 4053 10527 4051 10526 4034 10525
4034 10559 4052 10557 4054 10526
TIME...MOT...LOC 1921Z 268DEG 14KT 4043 10549
RPKSpecial weather statement, Jun 26, 1:48 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Denver CO
148 PM MDT Fri Jun 26 2020
COZ036-039-040-262015-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
148 PM MDT Fri Jun 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DOUGLAS AND CENTRAL
JEFFERSON COUNTIES UNTIL 215 PM MDT...
At 148 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of South Platte, or 21 miles southwest of Denver, moving
east at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Southwestern Centennial, Highlands Ranch, Littleton, Roxborough Park,
Chatfield Reservoir, Louviers, Buffalo Creek, Sedalia and South
Platte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central and northeastern Colorado.
LAT...LON 3936 10530 3959 10528 3959 10494 3953 10494
3953 10497 3952 10498 3950 10498 3949 10497
3944 10496 3943 10494 3941 10495 3938 10495
3936 10496
TIME...MOT...LOC 1948Z 268DEG 19KT 3948 10519
RPKLocal storm report, Jun 26, 2:35 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
235 PM MDT FRI JUN 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL ROXBOROUGH PARK 39.45N 105.07W
06/26/2020 M1.00 INCH DOUGLAS CO CO-OP OBSERVER
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 7:20 PM MDT | Special Weather Statement | BOU | Broomfield, Denver | 40 min |
| Jun 26, 1:01 PM MDT | Special Weather Statement | BOU | Jefferson | 29 min |
| Jun 26, 1:14 PM MDT | Areal Flood Advisory | BOU | Larimer | 82 min |
| Jun 26, 1:21 PM MDT | Special Weather Statement | BOU | Larimer | 24 min |
| Jun 26, 1:48 PM MDT | Special Weather Statement | BOU | Jefferson | 27 min |
| Jun 26, 2:00 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Douglas, Jefferson | 45 min |
| Jun 26, 3:19 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 41 min |
| Jun 26, 3:50 PM MDT | Special Weather Statement | BOU | Broomfield | 25 min |
| Jun 26, 3:57 PM MDT | Special Weather Statement | BOU | Arapahoe | 33 min |
| Jun 26, 4:19 PM MDT | Special Weather Statement | BOU | Broomfield | 26 min |
| Jun 26, 4:25 PM MDT | Severe Thunderstorm Warning | BOU | Jefferson | 35 min |
| Jun 26, 4:35 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Boulder, Broomfield, Jefferson | 25 min |
| Jun 26, 4:59 PM MDT | Special Weather Statement | BOU | Denver | 31 min |
| Jun 26, 5:14 PM MDT | Areal Flood Advisory | BOU | Arapahoe, Denver, Douglas | 22 min |
| Jun 26, 5:23 PM MDT | Special Weather Statement | BOU | Denver | 37 min |
| Jun 26, 5:26 PM MDT | Flash Flood Warning | BOU | Arapahoe, Denver, Jefferson | 51 min |
| Jun 26, 5:31 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 26 min |
| Jun 26, 5:43 PM MDT | Special Weather Statement | BOU | Summit | 47 min |
| Jun 26, 5:47 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 28 min |
| Jun 26, 5:55 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 35 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.